Alert archive / Indiana / River Flood Warnings in 2010

River Flood Warning 87, NWS Indianapolis, IN

May 21, 2010Sullivan County, Vigo County, Indiana; Clark County, Crawford County, Illinois

NWS Indianapolis, IN issued this river flood warning at May 21, 2010, 11:23 AM EDT for Sullivan County, Vigo County, Indiana; Clark County, Crawford County, Illinois. It took effect at May 22, 2010, 2:11 PM EDT. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
May 21, 2010, 11:23 AM EDT (15:23 UTC)
In effect from
May 22, 2010, 2:11 PM EDT
Expired
May 28, 2010, 8:56 AM EDT
In force
6 days
Issued by
NWS Indianapolis, IN
Flood severity
Minor

Counties Clark County, IL, Crawford County, IL, Sullivan County, IN, Vigo County, IN

The radar

The Evansville,IN radar (KVWX), 107 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Terre Haute Legacy Site (HUFI3).

Action stage
9 ft
Minor stage
14 ft
Moderate stage
22 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03341499, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at May 21, 10:54 AM EDT, 29 minutes earlier.

Area forecast discussion, May 21, 10:54 AM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1054 AM EDT FRI MAY 21 2010

.UPDATE...
UPDATED SYNOPSIS AND NEAR TERM.

&&

.SYNOPSIS...
SURFACE LOW PRESSURE HAS MOVED INTO WESTERN ILLINOIS...AND THE UPPER
LOW IS CONCENTRATED OVER IOWA AND NORTHERN MISSOURI.  CURRENT RADAR
LOOPS ARE SHOWING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
NORTHWEST AND WESTERN PORTIONS OF FORECAST AREA.

&&

.NEAR TERM /THIS AFTERNOON/...
MAIN FORECAST ISSUE FOR THIS AFTERNOON CONTINUES TO BE THE TIMING OF
PRECIPITATION AND THE THREAT FOR HEAVY RAIN AND SEVERE
THUNDERSTORMS.

ISOLATED ACTIVITY WILL LINGER FOR A FEW MORE HOURS...BUT IT/S
EXPECTED TO INCREASE LATER TODAY AS AFTERNOON HEATING FUELS POSSIBLE
CONVECTION.  SO...KEPT LIKELY POPS THROUGH THIS AFTERNOON AS
PRECIPITATION BECOMES MORE WIDESPREAD.

OTHERWISE...TEMPERATURES ARE ON TRACK WITH HIGHS GENERALLY IN THE
LOW 70S.  DO NOT EXPECT CLOUD COVER TO DISSIPATE ENOUGH TO WARRANT
INCREASING TODAY/S HIGHS.  THE ONLY OTHER CHANGE WAS BUMPING POPS UP
ACROSS THE WESTERN PORTIONS OF FORECAST AREA FOR THE NEXT FEW HOURS
DUE TO CURRENT ACTIVITY ON RADAR.

LATER TODAY...SURFACE LOW WILL MOVE TO NORTHERN ILLINOIS BY 00Z
SATURDAY. MODELS SHOW GOOD ISENTROPIC LIFT AND VERTICAL VELOCITIES.
BOTH NAM/GFS INDICATE THAT WE ARE IN THE LEFT FRONT QUADRANT OF AN
APPROACHING 300 MB SPEED MAX.  PRECIPITABLE WATER IS ABOUT 1.5
INCHES AND ALL OF THESE PARAMETERS INDICATE NUMEROUS SHOWERS AND
THUNDERSTORMS.

SPC INDICATES A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OUR
REGION.  NAM INDICATES CAPES AS HIGH AS 2500 J/KG ACROSS SOUTHWEST
INDIANA AND AROUND A 1000 J/KG MOST OTHER AREAS.  HOWEVER LOW LEVEL
SHEAR IS NOT THAT STRONG AND I WONDER IF HEAVY RAINFALL MAY BE MORE
OF A THREAT THAN SEVERE WEATHER.  SINCE THERE WILL BE A LULL IN
PRECIPITATION THIS MORNING WILL NOT MENTION ANY WATER HEADLINES AT
THIS TIME.  WILL MENTION HEAVY RAINFALL IN ZONES AND HWO HOWEVER.
WILL ALSO MENTION SLIGHT RISK OF SEVERE WEATHER IN HWO PER
SPC...EVEN THOUGH SEVERE WEATHER THREAT APPEARS MARGINAL.

&&

.SHORT TERM... / TONIGHT AND SATURDAY /

MODELS MOVE UPPER TROUGH ACROSS OUR REGION DURING THE OVERNIGHT
HOURS AS THE SURFACE LOW TRACKS TO NORTHWEST OHIO NEAR OR SHORTLY
AFTER 12Z SATURDAY.  WILL GRADUALLY END SHOWERS AND THUNDERSTORMS
FROM THE WEST OVERNIGHT. WENT WITH A MAV/MET BLEND ON POPS...BUT
SLIGHTLY CLOSER TO HIGHER MET VALUES.

ON SATURDAY THERE WILL BE DECREASING CLOUDS AS UPPER RIDGE BUILDS
EAST INTO OUR REGION AND SURFACE LOW CONTINUES EAST ACROSS NORTHERN
OHIO.

BOTH NAM/GFS HAVE TRENDED A LITTLE QUICKER IN ENDING PRECIPITATION
BY SATURDAY AND WILL ONLY MENTION LOW CHANCES OF SHOWERS MAINLY
RANDOLPH COUNTY FOR SATURDAY MORNING.  AS FAR AS TEMPERATURES ARE
CONCERNED WILL MAV/MET NUMBERS ARE CLOSE AND SEEM REASONABLE.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
ECMWF...GEM NH AND GFS IN PRETTY GOOD AGREEMENT MOST OF NEXT WEEK AS
STRONG HIGH PRESSURE WILL BE PLACE ACROSS THE GREAT LAKES AND
PROVIDE A NE FLOW OF DRY AIR TO CENTRAL INDIANA. IMPRESSED WITH THE
GFS AND ECMWF BOTH DEPICTING A CLOSED H5 HIGH OVER MICHIGAN THROUGH
MUCH OF THE NEXT WORK WEEK.

FORECAST SOUNDINGS AT THIS TIME HINT AT SOME AFTERNOON DAY TIME
HEATING DRIVEN INSTABILITY SHOWERS POSSIBLE EACH DAY...HOWEVER WITH
H7 TEMPS APPROACHING 10C...CAPPING WILL BE POSSIBLE ALSO.
FURTHERMORE WITH THE LACK OF ANY UPPER SUPPORT OR FORCING...WILL
LEAVE OUT ANY MENTION FOR AFTERNOON SHOWERS OR STORMS FOR NOW.
HOWEVER AS WE GET CLOSER TO NEXT WEEK WE WILL NEED TO WATCH
SOUNDINGS CLOSELY. ALSO MODELS ROTATE AN UPPER LOW INTO THE
SOUTHEAST U.S. BY MID WEEK AND THIS MAY EVENTUALLY BRING A CHANCE OF
PRECIPITATION LATER IN THE UPCOMING WEEK.

00Z MEX MOS HAS TRENDED QUITE A BIT WARMER EARLY NEXT WEEK. ALTHOUGH
I DON EXPECT ANY 90S EXPECT POSSIBLY OUR SOUTHWEST...WILL RAISE HIGH
TEMPERATURES A LITTLE FROM THE PREVIOUS FORECAST.

&&

.AVIATION /DISCUSSION FOR 211200Z TAF ISSUANCE/...

LOW PRESSURE SYSTEM OVER NORTHERN MISSOURI THIS MORNING IS FORECAST
TO MOVE TO NORTHERN MICHIGAN BY LATE TONIGHT. A SERIES OF LOW
PRESSURE TROUGHS ASSOCIATED WITH THE LOW WILL SWEEP ACROSS INDIANA
FROM TODAY INTO TONIGHT. BY ABOUT 06Z THE LAST OF THESE WILL BE
PASSING TO THE EAST AND HIGH PRESSURE WILL BE BUILDING OVER THE
STATE.

GROUND IS WET FROM RECENT RAIN AND CONDENSATION WILL OCCUR AT
RELATIVELY LOW LEVELS. DAYTIME HEATING AND TROUGHS SWEEPING BY WILL
KEEP CEILINGS MAINLY MVFR UNTIL EARLY TOMORROW MORNING. HEATING AND
TROUGHS WILL ALSO CAUSE THUNDERSTORMS FROM THIS AFTERNOON INTO THE
EVENING. CEILINGS AND VISIBILITIES BOTH IFR IN STORMS. BETWEEN
STORMS THERE WILL BE ENOUGH WIND TO KEEP VISIBILITIES P6SM.

BY EARLY TONIGHT THUNDERSTORMS WILL END BUT LOWER LAYERS OF
ATMOSPHERE WILL REMAIN DAMP. STRATUS AND FOG WILL RESULT WITH
WIDESPREAD IFR CEILINGS AND VISIBILITIES. VFR SHOULD DEVELOP RAPIDLY
AFTER SUNRISE SATURDAY.

WINDS MOSTLY SOUTH TO SOUTHWEST AROUND 10 KNOTS TODAY BECOMING WEST
AND QUITE LIGHT TONIGHT.

&&

.HYDROLOGY...
TOTAL PRECIPITATION AMOUNTS RANGING FROM ONE TO ONE AND ONE HALF
INCHES ARE POSSIBLE ACROSS CENTRAL INDIANA THROUGHOUT THE NEXT
SEVERAL DAYS. THIS FORECAST PRECIPITATION WILL QUICKLY HAVE AN
EFFECT ON AREA RIVER LEVELS AS SOIL CONDITIONS ARE ALREADY SATURATED
ACROSS THE MAJORITY OF THE REGION...ESPECIALLY ACROSS THE NORTHERN
FA. MINOR FLOODING WILL BE POSSIBLE BY LATE FRIDAY ALONG THE
WABASH...ESPECIALLY AT MONTEZUMA...TERRE HAUTE...HUTSONVILLE AND
RIVERTON.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...TDUD
NEAR TERM...JH/TDUD
SHORT TERM...JH
LONG TERM....JH/PUMA
AVIATION...KWIATKOWSKI
HYDROLOGY...AJH
Hazardous weather outlook, May 21, 5:06 AM EDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
506 AM EDT FRI MAY 21 2010

INZ041-042-049-221000-
DELAWARE-RANDOLPH-HENRY-
506 AM EDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR LATER TODAY AND
EARLY TONIGHT. SOME OF THESE THUNDERSTORMS WILL PRODUCE HEAVY
RAINFALL AND MINOR FLOODING IS NOT OUT OF THE QUESTION.

IN ADDITION A FEW THUNDERSTORMS MAY PRODUCE HAIL AND GUSTY WINDS.
A SEVERE THUNDERSTORM IS NOT OUT OF THE QUESTION...BUT CONDITIONS
WILL BE MARGINAL FOR SEVERE WEATHER TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON OR EARLY THIS EVENING.
|

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>040-043>048-053>057-062>065-071-072-221000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-VERMILLION-PARKE-PUTNAM-HENDRICKS-
MARION-HANCOCK-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-
BARTHOLOMEW-DECATUR-JACKSON-JENNINGS-
506 AM EDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE...ESPECIALLY THIS
AFTERNOON. SOME OF THESE THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL
AND MINOR LOW LAND FLOODING IS POSSIBLE IN A FEW OF THE HEAVIER THUNDERSTORMS.

IN ADDITION THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH
GUSTY WINDS AND HAIL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON OR EARLY THIS
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ051-052-060-061-067>070-221000-
VIGO-CLAY-SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-
506 AM EDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE...ESPECIALLY THIS
AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH
GUSTY WINDS AND HAIL BEING THE MAIN THREAT. HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EARLY THIS
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JH

In the hours before

Special weather statement, May 21, 10:00 AM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1000 AM EDT FRI MAY 21 2010

INZ028-029-211500-
TIPPECANOE-WARREN-
1000 AM EDT FRI MAY 21 2010

AT 955 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS 8 MILES WEST OF WILLIAMSPORT...OR 16 MILES
NORTHEAST OF DANVILLE...AND MOVING NORTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RAINSVILLE AROUND 1015 AM EDT...
  PINE VILLAGE AROUND 1030 AM EDT...
  OTTERBEIN AROUND 1050 AM EDT...

SMALL PEA SIZE HAIL IS POSSIBLE...ALONG WITH BRIEF HEAVY
RAINFALL...AND GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH
BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SMF
Local storm report, May 21, 10:28 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1028 AM EDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             2 N WEST LEBANON        40.30N 87.38W
05/21/2010  U0.25 INCH       WARREN             IN   EMERGENCY MNGR

            INTERSECTION OF STATE ROAD 263 AND WEST DIVISION ROAD.
            POWER OUTAGE DUE TO UNKNOWN REASON.

&&

HEROLD
Special weather statement, May 21, 11:03 AM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1103 AM EDT FRI MAY 21 2010

INZ051-052-060-211600-
CLAY-SULLIVAN-VIGO-
1103 AM EDT FRI MAY 21 2010

AT 1058 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES NORTH OF SULLIVAN...OR 17 MILES SOUTH OF TERRE
HAUTE...AND MOVING NORTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RILEY AROUND 1120 AM EDT...
  CORY AND SALINE CITY AROUND 1125 AM EDT...
  CENTER POINT AND STAUNTON AROUND 1135 AM EDT...
  BRAZIL AROUND 1140 AM EDT...
  HARMONY AND KNIGHTSVILLE AROUND 1145 AM EDT...
  CARBON AROUND 1150 AM EDT...

EXPECT PEA SIZED HAIL...BRIEF HEAVY RAINFALL...AND GUSTY WINDS WHICH
MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SMF

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 11:23 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike27 hr
May 21, 11:23 AM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren5 days
May 21, 11:23 AM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren6 days
May 21, 11:23 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo7 days
May 21, 11:23 AM EDTRiver Flood WarningINDKnox, Sullivan10 days
May 21, 11:23 AM EDTRiver Flood WarningINDKnox, Sullivan9 days
May 21, 12:28 PM EDTSpecial Weather StatementINDHendricks, Putnam47 min
May 21, 2:17 PM EDTSevere Thunderstorm WarningINDParke, Vermillion, Vigo58 min
May 21, 3:08 PM EDTSevere Thunderstorm WarningINDGreene, Knox, Sullivan52 min
May 21, 3:11 PM EDTTornado WarningINDParke, Vigo25 min
May 21, 3:39 PM EDTSevere Thunderstorm WarningINDDaviess, Knox51 min
May 21, 3:58 PM EDTTornado WarningINDDaviess, Knox32 min
May 21, 4:12 PM EDTTornado WarningINDWarren33 min
May 21, 4:17 PM EDTSpecial Weather StatementINDClay, Putnam43 min
May 21, 4:23 PM EDTSevere Thunderstorm WarningINDClay, Putnam52 min
May 21, 4:26 PM EDTTornado WarningINDDaviess, Martin49 min
May 21, 4:39 PM EDTSpecial Weather StatementINDFountain, Tippecanoe, Warren51 min
May 21, 4:44 PM EDTFlash Flood WarningINDDaviess3 hr
May 21, 5:00 PM EDTAreal Flood AdvisoryINDFountain, Vermillion, Warren3 hr
May 21, 5:12 PM EDTSevere Thunderstorm WarningINDDaviess, Martin18 min
May 21, 5:14 PM EDTSpecial Weather StatementINDPutnam46 min
May 21, 5:37 PM EDTFlash Flood WarningINDMartin3 hr
May 21, 7:29 PM EDTAreal Flood WarningINDDaviess4 hr

Nearby

River Flood Warnings in Indiana, 2010River Flood Warnings in Illinois, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.